Texas, 2019

Drought in Texas, August 13 to 31, 2019

August 13 to 31, 2019 · NWS EWX · 2 events in 2 counties and zones

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal. Dimmit, Frio, and Zavala instituted burn bans. Dimmit County and Crystal City in Zavala County had voluntary water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 13, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 13, 11:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1235 PM CDT Tue Aug 13 2019

.UPDATE...
See below for the 18z aviation discussion...

&&

.AVIATION...
Currently VFR at all terminals with south/southeasterly winds
between 5 knots and 10 knots. VFR is expected to persist throughout
the TAF period, although a very brief lowering to MVFR could be
possible Wednesday morning at AUS/SAT/SSF. A weak cold front will
approach the region from the north tomorrow afternoon, which may
trigger some isolated showers and thunderstorms, especially for AUS.
This will also lead to winds shifting to east/northeasterly at
AUS/SAT/SSF (while southeasterly winds persist at DRT).

&&

PREV DISCUSSION... /ISSUED 309 AM CDT Tue Aug 13 2019/

SHORT TERM (Today through Wednesday)...
The sub-tropical ridge continues to have a strong hold on our weather
pattern at the present time, but the good news is things are
beginning to change. A mesoscale convective system is currently
progressing through Oklahoma and is expected to remain well north of
our area today. However, this system was sparked off by a weak upper
disturbance that is currently draped across the Central Plains. This
weak disturbance will begin to weaken the ridge today as it slowly
moves south through tomorrow. In the mean time, with the strong
ridging in place and somewhat lighter winds, today should be
downright miserable. Highs will be in the 101 to 107 degree range
with heat index values this afternoon in the 108-112 range for most
of the area. A heat advisory remains in effect for locations where
the hottest temperatures and higher heat index values are
forecasted.

For tomorrow, this weak disturbance is expected to be across Central
Texas with the center of the ridge forced to the west. The GFS and
mesoscale models remain much more bullish with rain chances on
Wednesday afternoon versus the ECMWF. This is somewhat expected as
much of the convective initiation will be along convective boundaries
that should move south from areas to our north. Will keep PoPs at or
below 30 percent but some of us should see some rainfall. Before the
isolated to scattered rain occurs, temperatures Wednesday should
rise into the upper 90s to 105 degree range. This is a few degrees
cooler than today, but with the slight increase in moisture, heat
index values will be near the same and another heat advisory appears
likely for Wednesday afternoon.

LONG TERM (Wednesday Night through Monday)...
The weakness in the ridge remains across the area Wednesday night
through Thursday which will allow for low chances of rain to
continue. Will again keep rain chances at or below 30 percent during
this time frame. As mesoscale processes evolve, these PoPs could be
increased. The ridge will establish back over our region by Friday
which should equate to a rain free forecast for the rest of the
forecast period. Highs Thursday will be in the upper 90s for most of
the area, but with the ridge returning, temperatures will creep back
up a few degrees for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 101  79  98  78 /   0  30  30  30  10
Austin Bergstrom Intl Airport  77  99  77  97  76 /   0  30  30  30  10
New Braunfels Muni Airport     76 100  77  97  77 /   0  20  30  30  10
Burnet Muni Airport            77  97  76  95  76 /  -   30  30  20  10
Del Rio Intl Airport           81 104  80 102  80 /  -   20  20  20  10
Georgetown Muni Airport        78  99  76  98  77 /  -   30  30  30  10
Hondo Muni Airport             76 103  77 100  76 /   0  10  30  30  10
San Marcos Muni Airport        77 101  77  98  77 /   0  20  30  30  10
La Grange - Fayette Regional   78 100  78  99  77 /   0  30  30  30  10
San Antonio Intl Airport       78 102  79  98  78 /   0  10  30  30  10
Stinson Muni Airport           78 101  79  98  78 /   0  10  30  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Atascosa-Bastrop-
Bexar-Burnet-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Maverick-Medina-Travis-
Uvalde-Williamson-Wilson-Zavala.

&&

Aviation...BMW
Short-Term/Long-Term...YB
Public Service/Data Collection...33
Hazardous weather outlook, Aug 13, 4:32 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
532 AM CDT Tue Aug 13 2019

TXZ171>173-183>194-202>209-217>225-228-141115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
532 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect through early this evening for a
portion of the northern Hill Country, areas along and east of the
I35 corridor, and parts of the Rio Grande Plains. Peak heat index
values up to around 108 to 112 degrees are expected in the
advisory area. Those with outdoor activities planned are
encouraged to take appropriate precautions to prevent heat related
illnesses.

Elevated fire weather conditions are forecast this afternoon and
evening, as hot, dry, and at times breezy conditions combine with
dry vegetation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values will again rise to between 108 and 112 degrees
on Wednesday, and another Heat Advisory is likely for Wednesday.
Slightly lower heat index values are possible on Thursday, but
elevated heat index values are expected to persist for several
days. Those with outdoor activities planned are encouraged to take
appropriate precautions to prevent heat related illnesses.

Isolated to scattered showers and thunderstorms are forecast for
Wednesday into Wednesday evening. A few storms could produce brief
gusty winds and frequent lightning.

Elevated fire weather conditions are forecast each afternoon and
evening for the next several days, as hot, dry, and at times
breezy conditions combine with dry vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dimmit

When
August 13, 12:00 PM CST to August 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal. Dimmit, Frio, and Zavala instituted burn bans. Dimmit County and Crystal City in Zavala County had voluntary water restrictions.

Drought, Zavala

When
August 13, 12:00 PM CST to August 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal. Dimmit, Frio, and Zavala instituted burn bans. Dimmit County and Crystal City in Zavala County had voluntary water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851892, 851893.